Montana, 2010

Hail in Montana, June 1, 2010

June 1, 2010 · NWS TFX · 1 event in 1 county or zone

Severe thunderstorms developed over portions of west-central Montana during the late afternoon hours. Hail the size of quarters was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms developed over portions of west-central Montana during the late afternoon hours. Hail the size of quarters was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 1, 1:59 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 1, 1:59 PM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
259 PM MDT TUE JUN 1 2010

.DISCUSSION...

TONIGHT THROUGH THURSDAY...FAIRLY STATIC PATTERN PERSISTS. MOIST WESTERLY
FLOW ALOFT WITH EMBEDDED SHORT WAVE ENERGY CONTINUES TO BRING
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO THE AREA. THESE
SHOWERS AND ISOLATED THUNDERSTORMS COVER A LARGE AREA AND SHOULD
GRADUALLY END AFTER SUNDOWN. ANOTHER ROUND OF CONVECTIVE ACTIVITY
WILL DEVELOP WEDNESDAY AFTERNOON AS AN UPPER TROF BEGINS TO MOVE
ACROSS THE PACIFIC NORTHWEST AND SOUTHWEST FLOW ALOFT WILL
STRENGTHEN OVER THE STATE. WEAK UPPER RIDGING EARLY THURSDAY WILL
PROVIDE DRIER CONDITIONS THROUGH THE MORNING BUT CONVECTIVE
ACTIVITY SHOULD REDEVELOP AGAIN BY THURSDAY AFTERNOON.
TEMPERATURES WILL BE NEAR SEASONAL AVERAGES WEDNESDAY BUT COOL A
BIT ON THURSDAY. EMANUEL

THURSDAY NIGHT THROUGH TUESDAY...MEDIUM RANGE MODELS REMAIN IN
AGREEMENT THAT A STRONG WESTERLY JET AND ZONAL FLOW ALOFT WILL
PREVAIL ACROSS THE REGION FROM THURSDAY THROUGH MUCH OF THE WEEKEND.
MOIST PACIFIC AIR WILL COMBINE WITH OCCASIONAL SHORTWAVES MOVING
THROUGH THE FLOW ALOFT TO FUEL PERIODS OF SHOWERS AND THUNDERSTORMS.
HOWEVER...AS IS USUALLY THE CASE...MODEL TIMING AND PLACEMENT OF
SHORTWAVES IS EXTREMELY INCONSISTENT SO WILL KEEP GENERALLY
BROADBRUSH POPS ACROSS THE FORECAST AREA THROUGH MUCH OF THE PERIOD.
DID NOT MAKE TOO MANY CHANGES TO TEMPERATURES OR WINDS AND AM STILL
EXPECTING BREEZY WESTERLY WINDS WITH NEAR OR SLIGHTLY BELOW SEASONAL
AVERAGE TEMPERATURES. BY EARLY NEXT WEEK MODELS DIVERGE
SIGNIFICANTLY WITH THE GFS CARVING OUT ANOTHER TROUGH ACROSS THE
WESTERN CONUS WHILE THE ECMWF ATTEMPTS TO BUILD A WEAK RIDGE ALONG
THE WEST COAST KEEPING MONTANA BENEATH A NORTHWESTERLY FLOW ALOFT.
DUE TO THESE INCONSISTENCIES I HAVE KEPT NEAR CLIMATOLOGICAL POPS
WITH COOL TEMPERATURES CONTINUING INTO TUESDAY. MPJ

&&

.AVIATION...
UPDATED 1800Z.
MOIST AND SOMEWHAT UNSTABLE WESTERLY FLOW ALOFT CONTINUES ACROSS THE
REGION WITH ANOTHER WEAK DISTURBANCE MOVING THROUGH THE FLOW ALOFT
EXPECTED TO PASS THE REGION LATE THIS AFTERNOON AND
EVENING...BRINGING SCATTERED TO NUMEROUS SHOWERS. LOW CLOUDS FROM
EARLIER THIS MORNING CONTINUE TO DISSIPATE WITH ANY CLOUDS DECKS
BELOW 3000FT LIFTING AND BECOMING SCATTERED RAPIDLY AFTER 18Z.
ISOLATED WEEK THUNDERSTORMS MAT BE EMBEDDED WITHIN SOME OF THE
SHOWER ACTIVITY THIS AFTN/EVE...WITH MAIN IMPACT FROM ANY
THUNDERSTORM ACTIVITY BEING GUSTY AND ERRATIC WINDS. OTHERWISE WINDS
WILL GENERALLY BE LIGHT AND VARIABLE OR FROM THE SE AT 10KTS OR
LESS...BECOMING WEST TO SOUTHWESTERLY AFTER MIDNIGHT WITH SOME
DRYING AS THE DISTURBANCE EXITS TO THE EAST. HOENISCH

&&

.HYDROLOGY...
ALTHOUGH NO LOCATIONS ARE REPORTING FLOOD CONDITIONS AT THIS
TIME...MANY LOCAL CREEKS AND STREAMS REMAIN AT HIGH LEVELS AND
COULD SEE ADDITIONAL RISES FROM ANY SHOWERS OVER THE NEXT FEW
DAYS. THOSE PLANNING OUTDOOR ACTIVITIES OR TRAVELING NEAR SWOLLEN
CREEKS AND STREAMS SHOULD BE PREPARED TO ENCOUNTER POSSIBLE MINOR
LOCALIZED FLOODING CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  70  48  65 /  40  30  50  30
CTB  40  66  44  62 /  30  30  50  30
HLN  46  71  49  68 /  30  30  50  30
BZN  47  76  50  74 /  60  40  60  60
WEY  38  56  38  62 /  60  50  60  70
DLN  45  68  46  68 /  50  30  50  50
HVR  44  73  49  71 /  30  40  50  30
LWT  42  69  44  65 /  50  50  50  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM...MPJ
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 1, 4:03 AM MST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
503 AM MDT TUE JUN 1 2010

MTZ008>015-044>055-021115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
503 AM MDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 1, 1:49 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             WISE RIVER              45.79N 112.95W
06/01/2010  E0.25 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            PEA SIZE HAIL FALLING IN WISE RIVER.

&&

BRUSDA
Local storm report, Jun 1, 2:41 PM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 PM MDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             22 NW SANTA RITA        49.00N 112.66W
06/01/2010  E0.25 INCH       GLACIER            MT   OTHER FEDERAL

            ESTIMATED PEA-SIZED TO 3/8 INCH DIAMETER HAIL COVERING
            THE GROUND AT U.S. CUSTOMS OFFICE IN DEL BONITA.

&&

MLS

The radar

The Great Falls radar (KTFX), 59 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Teton

When
June 1, 4:41 PM MST
Where
Teton County, 9 mi WSW of Fairfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.570, -112.159

A severe thunderstorm dropped one inch diameter hail at Fairfield 9WSW.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229395.